hello. Age 32 I developed floaters and symtoms of glare, afterimages and halos quite suddenly after using a steroid nasal spray for rhinitis (due to dust while renovating house) for 4 or 5 months.Two years later Posterior subcapsular cataracts were found. I have no family history of these.I do have myopia of minus nine but have never had any other eye problems not even floaters -.To my knowledge i have no other health problems and have been well in the five years since floaters and cataract symptoms started.
I have two questions - could steroid nasal spray cause PSC after just a few months - if not usually so, is it possible that in a high myope, prone to cataracts, the steroids could trigger them.
sorry...i wanted to add that my reason for wanting to know is that i have made myself worried and upset inthe last five years imaging the eye probs are due to scary illnesses...i did see dr and had blood tests and nothing was found and i was told i was well and feel well, apart from rhinitis which i still get, but i cant help wasting my life worrying. If the steroids are likely to cause PSC I will regret taking them and wish i had used a natural treatment, but at least i will understand why the psc cataracts appeared.
Steroid nasal sprays for allergic rhinitis are know for causing cataracts and glaucoma. I doubt they would have occurred after 4 or 5 months unless you used it to excess or had some other predisposition for PSC cataracts.
I also have allergic rhinitis and use steroids spays only a few times per year. Other alternatives including filtering your environment to remove allergens ( I use the Living Air-however, it has come under attach for producing ozone which is a health hazard) and nasal wash.
Thank you for your kind reply. I was wondering, would my hihg myopia count as a predisposition to PSC Cataracts..ie is it possible that while a person with good eyes could use steroid spray for a few months and it would be unlikely to cause problems...would the risk of steroid induced cataracts be higher in someone with the long eye of a high myope?
Thank you, finally, i wondered what the likely cause could be of PSC cataracts in a young (mid thirties) European, who has no apparent .I know they have an association with juvenille arthrities, but to my knowledge, i did not have this unless it was undetected.
I started to develop myopia age 13 and this did not stabilise until age 30 or so, getting worse through my 20's however i had heavy pc use during this time. As a child i did loads of close work, reading, sewing etc. Parents have perfect vision, sibling only minus 2..I am minus 9 in one eye and 10 in the other.
AS mentioned, i was using steroid nasal spray for rhinitis for 5 months before symptoms of cataracts emerged and floaters arrived. I also had an scan during that time, on the eye and nose area and my contact lenses were not removed during it.Really grateful for any ideas. Could the psc lie undected and cause myopia?
I used a steroid nasal spray some years ago. I have always thought that it induced my glaucoma, but could never get as definitive an answer as you gave, from my eye MD's.
On that same steroid subject, I have an express shunt in one eye for the glaucoma. Since that device is to control IOP's my retina specialist indicated I could take a steroid shot for macular edema. I did take that shot, but am concerned about scotoma developments from the steroid shots. The shot was administered three months ago. My pressures have remained stable, but the clarity of vision is diminishing due to vitreous movements (seen open eyed or closed eyed), and the scotoma.
The steroid injection was Kenalog. My glaucoma MD was advised, but he said the association with scotoma is more retina related.
Is there a connection with change in vitreous viscosity and kenalog?
I just wanted to add that I have the symptoms of cataracts in both eyes which occurred immediately after using steroid sprays for a week for an allergy condition, which turned out I never had.
Now I haven't been diagnosed yet with cataracts. My last eye exam was fine and I was told they are floaters. But these are not floaters. Floaters are small, stringy and web like. I have a white haze in both eyes when I look out at bright windows, lights are more yellow and lights inside are darker than usual.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.